The US Food and Drug Administration (FDA) issued a stern warning to address a disturbing trend among teens: cooking chicken in NyQuil. This TikTok dangerous “challenge” encourages participants to cook chicken in a mixture of acetaminophen, dextromethorphan and doxylamine. The trio of ingredients can be found in NyQuil and other over-the-counter (OTC) cold medicines.
“One social media trend relying on peer pressure is online video clips of people misusing nonprescription medications and encouraging viewers to do so too,” the FDA stated in the warning letter. “These video challenges, which often target youths, can harm people — and even cause death.”
The agency also stated that simply heating up the medication can make it much more concentrated and change its properties in other ways. “Even if you don’t eat the chicken, inhaling the medication’s vapors while cooking could cause high levels of the drugs to enter your body. It could also hurt your lungs.”
Related: Pink Sauce: Everything You Need to Know About TikTok’s Controversial Condiment
It is unclear how many people have participated in this trend even though the FDA has taken the step to warn against it, calling it “silly and unappetizing.” The National Capital Poison Center delved further into the history of this challenge, stating that it first originated on Reddit several years ago and has enjoyed a recent resurgence in popularity thanks to TikTok.
On TikTok, the videos, which have been viewed millions of times, depict people cooking chicken breasts on a stovetop, then adding NyQuil as a braising liquid. Once the chicken is done, the excess NyQuil is poured back into its original bottle. The chicken, which is blue-tinged in color from being sautéed in NyQuil, is then ready to be served.
While the exact reason for the increased social media popularity of cooking chicken in NyQuil is unclear, it is possible that some individuals sought this method as a treatment for the sore throat, cough and runny nose that are often associated with COVID-19 infection. While it is safe when taken properly and in recommended doses, too much NyQuil or other OTC medicines can cause liver damage and even death.
Aside from cooking chicken in NyQuil, the FDA notice included warnings about other dangerous social media trends, like one TikTok challenge that urged viewers to consume large doses of the allergy medication diphenhydramine, which is found in Benadryl and other OTC products, in order to hallucinate. The FDA said the “Benadryl Challenge” has resulted in the hospitalizations and deaths of young people.
To help combat this most recent challenge and other dangerous social media trends involving OTC and prescription drugs, the FDA provided some tips for parents in the warning letter. The agency recommended locking up medications and having serious conversations with children and teens.
“Sit down with your children and discuss the dangers of misusing drugs and how social media trends can lead to real, sometimes irreversible, damage. Remind your children that overdoses can occur with OTC drugs as well as with prescription drugs,” the FDA shared.
The FDA also advised that you call 911 if you believe your child has taken too much medication and is hallucinating or is showing other signs of drug misuse.
Join or login to leave a commentJOIN LOGIN